Study Shows Americans Took Too Many Antibiotics for Sinus Infections

Share

A few days ago, CDC published a study in JAMA Internal Medicine, called ‘Antibiotic therapy duration in US adults with sinusitis’. The authors of the study concluded that Americans have been prescribed long treatments with antibiotics for sinus infections, even if the guidelines recommended shorter periods.

The study was written by King LM, Sanchez GV, Bartoces M, Hicks LA, and Fleming-Dutra KE. Its aim is to inform the public that, only when necessary, it’s important to use the shortest treatment with antibiotics.

Senior study author, Dr. Katherine Fleming-Dutra stated the follwing in an email:

“Any time antibiotics are used, they can cause side effects and lead to antibiotic resistance. This is why it is so important to only use antibiotics when they are needed and to use the right antibiotic for the minimum effective duration.”

A Normal Therapy of Antibiotics: 5-7 Days

The CDC reported that each year 2 million people get infected with a resistant bacterium that will render antibiotics ineffective. Out of them, 23,000 people die of the infection and more people die because they suffer from complications that develop after the infection gets resistant to an antibiotic.

Uncomplicated cases of sinusitis require a therapy of antibiotics of 5 – 7 days. But after CDC studied in their 3.7 million visits, they found that 69.6% of antibiotic prescriptions were for a 10-day long therapy or longer.

Moreover, 20% of the prescriptions for sinus infections included 5 days of taking azithromycin, which (among others from the same class) has a high rate of resistance.

Longer Periods of Treatment Only Recommended to Patients at High Risk

According to the study, a period of 7 to 10 days is recommended to patients that are at high risk, or when the initial therapy wasn’t effective. But their research showed a majority of patients getting long duration treatment of antibiotics, and it’s unlikely they were all suffering from severe infections.

Antibiotics can also cause serious side effects that could threaten patients’ lives if they are allergic to them. Some of the common side effects are rash, dizziness, nausea, diarrhea and yeast infections.

mm

Andre Blair s is the lead editor for Advocator.ca. He holds a B.A. in Psychology from the University of Toronto, and a Master of Science in Public Health (M.S.P.H.) from the School of Public Health, Department of Health Administration, at the University of North Carolina at Chapel Hill. Andre specializes in environmental health, but writes on a variety of issues.


Share

Recommended For You

Leave a Reply

Your email address will not be published. Required fields are marked *